SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Model Number |
74120150 |
| Medical Device Problem Codes |
Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
| Date of Event |
12/18/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Complaint reference: (b)(4).
Event or Problem Description
It was reported that the patient underwent revision surgery on the left hip, after a primary bhr resurfacing system surgery, due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, and ¿excessively high¿ elevated metal ion levels.
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the complaint history for the cup and head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the head and cup and this will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Device history record review confirmed that all released parts met specifications applicable at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.No further actions are required at this time.The medical documents were reviewed.With the limited information provided the clinical root cause of the reported elevated ions and metalloids cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
Additional Manufacturer Narrative
Corrected data: b5, h6 (health effect - clinical code, medical device problem code).
Event or Problem Description
It was reported that the patient underwent revision surgery on the left hip on (b)(6) 2018 after a primary bhr resurfacing system surgery had been implanted on (b)(6) 2011.The revision surgery was due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, and ¿excessively high¿ elevated metal ion levels.During this procedure, both the acetabular and femoral components were explanted and replaced with competitors¿ devices.Intraoperatively, a very little metallosis tissue was debrided upon entering the capsule.Two large cysts were identified within the acetabulum.The patient was awakened and transported to the pacu in stable condition.
Additional Manufacturer Narrative
H7: if remedial action initiated, check type and h9: if action reported to fda under 21 usc 360i(f), list correction/removal reporting number.Section h3, h6: it was reported that a left hip revision surgery was performed on a bilateral patient due to due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, and ¿excessively high¿ elevated metal ion levels.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the acetabular cup was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device, however, as the device is no longer sold, no action is to be taken.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the limited information provided the clinical root cause of the reported elevated ions and metalloids cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed on a bilateral patient due to due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, and ¿excessively high¿ elevated metal ion levels.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the acetabular cup was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device, this will continue to be monitored via routine trending, however it should be noted that devices of this size are no longer sold.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the limited information provided the clinical root cause of the reported elevated ions and metalloids cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
This event was matched with the medwatch report: mw5080616.H10.Additional information in e1, e2, e3, e4 and g2.